Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 210, NWS Wichita, KS

July 25, 2001Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 2001, 5:34 PM CDT for Kingman County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 25, 2001, 5:34 PM CDT (22:34 UTC)
Expired
Jul 25, 2001, 6:15 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kingman County, KS

The radar

The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS53 KICT 252234
SVRICT
KSC095-252315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 615 PM CDT.

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF CUNNINGHAM...OR ABOUT 22 MILES
  EAST OF PRATT...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF KINGMAN COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
COUNTY UNTIL 615 PM CDT.

LAT...LON 3766 9843 3751 9835 3763 9812 3773 9827

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:20 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 25, 3:20 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT WED JUL 25 2001

FCST FOCUS ON TEMPS AND PRECIP CHCS. FYI WILL LET THE HEAT ADVISORY
END AT 7 PM...SO DO NOT LOOK FOR HEADLINES ON THE ZONES.

WILL LEAN TOWARD AN AVN/ETA DEPICTION THIS TIME AROUND.

LATEST WATER VAPOR SHOWS A WEAK UPPER WAVE MOVING ACROSS NORTHWEST
KANSAS WITH AREA PROFILERS SHOWING THE MID/UPPER HIGH CENTER ACROSS
NE OKLAHOMA. ANOTHER UPPER WAVE IS EVIDENT ACROSS THE DESERT
SOUTHWEST...WHILE THE SOUTHERN FLANK OF LIFT ASSOCIATED WITH A THIRD
UPPER LOW NOW TRAVERSING SOUTHERN SASKATCHEWAN. LATEST SURFACE
ANALYSIS SHOWS AT LEAST TWO BOUNDARIES ACROSS SOUTHEAST KANSAS WITH
MAIN DIFFUSE BOUNDARY EXTENDING INTO CENTRAL KS.

THIS EVENING/TONIGHT...GREATEST INSTABILITY WILL BE LOCATED ACROSS
SOUTHEAST/SOUTH CENTRAL KANSAS WHERE OUTFLOW/SYNOPTIC SCALE BOUNDARY
INTERACTION MAY TRIGGER EVENING STORMS. THE OTHER SCENARIO OF
NOCTURNAL CONVECTION ALSO CONTINUES TO LOOK REASONABLE. THE WAVE NOW
MOVING ACROSS NW KS IS FCST TO MOVE TOWARD KANSAS CITY BY MIDNIGHT
AND OUT OF THE REGION BY DAYBREAK...HOWEVER THE LOCATION OF THE
850-700MB THETA-E RIDGE AXIS AND PRESENCE OF ISENTROPIC OMEGA WITHIN
THE LAYER OF WHAT WOULD BE THE MOST UNSTABLE PARCEL SHOULD GENERATE
AT LEAST SCATTERED AREAS OF DEEP CONVECTION. WILL CONTINUE TO GO
ABOVE GUIDANCE WITH AT LEAST 50 POPS ALL AREAS/GREATEST CHCS FOR SE
AND CENTRAL KS.

THURSDAY-FRIDAY...THE LONGWAVE PATTERN IS SUCH THAT AS THE NIGHTTIME
CONVECTION REINFORCES THE SOUTHWARD PUSH OF THE FRONT...TEMPERATURES
SHOULD COOL. CURRENT FCST LOOKS FINE WITH MENTION OF PRECIP...MAINLY
DURING THE MORNING WITH GREATEST CHCS AT NIGHT. THE WAVE NOW ACROSS
THE SOUTHWEST WILL EJECT BY FRIDAY AIDING IN STORM ORGANIZATION NW
OF THE CWA...AND THIS MAY MOVE SE INTO THE AREA. ALL IN ALL THIS
PERIOD WILL PROVIDE THE BEST CHCS FOR RAIN IN SOMETIME ALONG WITH
COOLER TEMPS. FIRST GUESS FOR DAYTIME TEMPS LOOK FOR 85 TO 90
CENTRAL AND SE KS...WITH LOWER 90S SOUTH CENTRAL THU-FRI...POSSIBLY
COOLER DEPENDING ON EXTENT AND TIMING OF PRECIP.

SATURDAY-SUNDAY...UPPER WAVE WILL DRIFT EAST ACROSS THE REGION
SATURDAY. GIVEN THIS PATTERN I AM NOT SURE IF THE WARM FRONT WILL BE
FORCED NORTHEAST OF THE CWA ON SATURDAY. FOR NOW WILL KEEP MENTION
OF PRECIP AND WILL TWEAK TEMPS DOWN INTO THE 95 TO 100 RANGE BUT
COULD BE COOLER SINCE SFC PATTERN REMAINS IN DOUBT.  FOR
SUNDAY...UPPER WAVE FCST TO DEPART WITH UPPER RIDGING TO ONCE AGAIN
BUILD. HOWEVER...AT THE SFC IT APPEARS THAT SHORTWAVE RIDGING MAY
ATTEMPT TO NOSE INTO THE AREA FROM THE NE WHICH WOULD ACT TO KEEP
MAX TEMPS BELOW 100.

MONDAY AND BEYOND...MRF/LATEST AVN HAVE BACKED OFF ON EASTWARD
PROGRESSION OF UPPER TROUGH. THE UPPER RIDGE WILL LIKELY AMPLIFY AND
BE TOUGH TO OVERCOME. WILL KEEP THIS PERIOD DRY AND WARMER THAN
NORMAL AS CURRENTLY FCST.

FCSTID = 11/CO
ICT   74  91  72  91 /  50  40  50  50
HUT   73  91  72  91 /  50  40  50  50
EWK   74  91  72  89 /  50  40  50  50
EQA   74  91  72  89 /  50  40  50  50
WLD   74  93  72  91 /  40  30  50  50
RSL   69  88  69  87 /  60  40  60  50
GBD   70  89  70  88 /  60  40  60  50
SLN   70  90  70  88 /  60  40  60  50
MPR   70  90  70  88 /  60  40  60  50
CFV   71  89  70  87 /  60  50  60  50
CNU   71  89  70  86 /  60  50  60  50
K88   71  89  70  86 /  60  50  60  50

.eICT...NONE.

In the hours before

Special weather statement, Jul 25, 12:09 PM CDT, 5 hours 25 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-260500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1209 PM CDT WED JUL 25 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

IN SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

IN SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
LATE THIS MORNING...A WEAK SURFACE BOUNDARY RESULTING FROM LAST
NIGHTS THUNDERSTORMS...EXTENDED FROM JUST SOUTH OF HUTCHINSON TO
WICHITA...TO CHERRYVALE.

THE ATMOSPHERE WILL BECOME VERY UNSTABLE NEAR THIS BOUNDARY.
ISOLATED THUNDERSTORMS MAY FORM LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS...ALONG AND JUST NORTH OF THIS BOUNDARY.
IF STORMS DEVELOP...THE MAIN THREAT IS WIND GUSTS OF 50
TO 60 MPH...AND LOCALLY HEAVY DOWNPOURS.

ALSO...ANOTHER COMPLEX OF THUNDERSTORMS MAY DEVELOP IN EASTERN
COLORADO AND NORTHWEST KANSAS LATER TONIGHT. IF THIS COMPLEX
DEVELOPS...IT IS EXPECTED TO MOVE EASTWARD ACROSS CENTRAL KANSAS
OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...
HOWEVER A FEW STORMS COULD PRODUCE WIND GUSTS TO 50 MPH.

SPOTTER ACTIVATION IS NOT EXPECTwED...DUE TO THE ISOLATED NATURE OF
ANY STORMS THAT DEVELOP ACROSS THE AREA.

CARUSO

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.